On a counter-example to quantitative Jacobian bounds
Journal de l’École polytechnique - Mathématiques, Volume 2  (2015), p. 171-178

This note provides a counter-example to the local positivity of the Jacobian determinant for solutions of the conductivity equation in dimension 3. It shows that the sign of the determinant cannot be imposed by an a priori choice of boundary data in H 1/2 (Ω) depending only on the upper and lower bound of the conductivity, even locally. The argument uses a scalar two-phase conductivity constructed by Briane, Milton & Nesi [11, 10].

Cette note fournit un contre-exemple à la positivité locale du déterminant jacobien des solutions de l’équation de conduction en dimension 3. On montre que le signe du déterminant ne peut pas être imposé par un choix a priori de données au bord dans H 1/2 (Ω) dépendant seulement des bornes inférieure et supérieure de la conductivité, même localement. L’argument utilise une conductivité scalaire à deux phases construite par Briane, Milton & Nesi [11, 10].

DOI : https://doi.org/10.5802/jep.21
Classification:  35J55,  35R30,  35B27
Keywords: Radó-Kneser-Choquet Theorem, hybrid inverse problems, impedance tomography, homogenization
@article{JEP_2015__2__171_0,
     author = {Capdeboscq, Yves},
     title = {On a counter-example to quantitative Jacobian bounds},
     journal = {Journal de l'\'Ecole polytechnique - Math\'ematiques},
     publisher = {Ecole polytechnique},
     volume = {2},
     year = {2015},
     pages = {171-178},
     doi = {10.5802/jep.21},
     language = {en},
     url = {http://www.numdam.org/item/JEP_2015__2__171_0}
}
Capdeboscq, Yves. On a counter-example to quantitative Jacobian bounds. Journal de l’École polytechnique - Mathématiques, Volume 2 (2015) , pp. 171-178. doi : 10.5802/jep.21. http://www.numdam.org/item/JEP_2015__2__171_0/

[1] Alessandrini, G.; Nesi, V. Univalent σ-harmonic mappings, Arch. Rational Mech. Anal., Tome 158 (2001) no. 2, pp. 155-171 | Article | MR 1838656 | Zbl 0977.31006

[2] Alessandrini, G.; Nesi, V. Beltrami operators, non-symmetric elliptic equations and quantitative Jacobian bounds, Ann. Acad. Sci. Fenn. Math., Tome 34 (2009) no. 1, pp. 47-67 | MR 2489016 | Zbl 1177.30019

[3] Alessandrini, G.; Nesi, V. Quantitative estimates on Jacobians for hybrid inverse problems (2015) (arXiv:1501.03005)

[4] Ammari, H.; Bonnetier, E.; Capdeboscq, Y. Enhanced resolution in structured media, SIAM J. Appl. Math., Tome 70 (2009/10) no. 5, pp. 1428-1452 | Article | MR 2578678 | Zbl 1202.35343

[5] Bal, G.; Bonnetier, E.; Monard, F.; Triki, F. Inverse diffusion from knowledge of power densities, Inverse Probl. Imaging, Tome 7 (2013) no. 2, pp. 353-375 | Article | MR 3063538 | Zbl 1267.35249

[6] Bal, G.; Uhlmann, G. Inverse diffusion theory of photoacoustics, Inverse Problems, Tome 26 (2010) no. 8, pp. 085010 http://stacks.iop.org/0266-5611/26/i=8/a=085010 | MR 2658827 | Zbl 1197.35311

[7] Bauman, P.; Marini, A.; Nesi, V. Univalent solutions of an elliptic system of partial differential equations arising in homogenization, Indiana Univ. Math. J., Tome 50 (2001) no. 2, pp. 747-757 | Article | MR 1871388

[8] Ben Hassen, M. F.; Bonnetier, E. An asymptotic formula for the voltage potential in a perturbed ϵ-periodic composite medium containing misplaced inclusions of size ϵ, Proc. Roy. Soc. Edinburgh Sect. A, Tome 136 (2006) no. 4, pp. 669-700 | Article | MR 2250439 | Zbl 1105.35011

[9] Bensoussan, A.; Lions, J.-L.; Papanicolaou, G. C. Asymptotic Analysis For Periodic Structures, North-Holland Publishing Co., Amsterdam (1978), pp. xxiv+700 | MR 2839402 | Zbl 1229.35001

[10] Briane, M.; Milton, G. W. Homogenization of the three-dimensional Hall effect and change of sign of the Hall coefficient, Arch. Rational Mech. Anal., Tome 193 (2009) no. 3, pp. 715-736 | Article | MR 2525116 | Zbl 1170.74019

[11] Briane, M.; Milton, G. W.; Nesi, V. Change of sign of the corrector’s determinant for homogenization in three-dimensional conductivity, Arch. Rational Mech. Anal., Tome 173 (2004) no. 1, pp. 133-150 | MR 2073507 | Zbl 1118.78009

[12] Calderón, A.-P. On an inverse boundary value problem, Seminar on Numerical Analysis and its Applications to Continuum Physics (Rio de Janeiro, 1980), Soc. Brasil. Mat., Rio de Janeiro (1980), pp. 65-73 | MR 590275

[13] Duren, P. Harmonic mappings in the plane, Cambridge University Press, Cambridge, Cambridge Tracts in Mathematics, Tome 156 (2004), pp. xii+212 | Article | MR 2048384 | Zbl 1055.31001

[14] Greene, R. E.; Wu, H. Embedding of open Riemannian manifolds by harmonic functions, Ann. Inst. Fourier (Grenoble), Tome 25 (1975) no. 1, vii, pp. 215-235 | Numdam | MR 382701 | Zbl 0307.31003

[15] Greene, R. E.; Wu, H. Whitney’s imbedding theorem by solutions of elliptic equations and geometric consequences, Differential geometry (Proc. Sympos. Pure Math., Vol. XXVII, Part 2, Stanford Univ., Stanford, Calif., 1973), American Mathematical Society, Providence, R. I. (1975), pp. 287-296 | MR 407908 | Zbl 0322.31007

[16] Kadic, M.; Schittny, R.; Bückmann, T.; Kern, Ch.; Wegener, M. Hall-Effect Sign Inversion in a Realizable 3D Metamaterial, Phys. Rev. X, Tome 5 (2015), pp. 021030 http://link.aps.org/doi/10.1103/PhysRevX.5.021030 | Article

[17] Koch, H.; Tataru, D. Carleman estimates and unique continuation for second-order elliptic equations with nonsmooth coefficients, Comm. Pure Appl. Math., Tome 54 (2001) no. 3, pp. 339-360 | Article | MR 1809741 | Zbl 1033.35025

[18] Laugesen, R. S. Injectivity can fail for higher-dimensional harmonic extensions, Complex Variables Theory Appl., Tome 28 (1996) no. 4, pp. 357-369 | MR 1700199 | Zbl 0871.54020

[19] Li, Y. Y.; Nirenberg, L. Estimates for elliptic systems from composite material, Comm. Pure Appl. Math., Tome 56 (2003), pp. 892-925 | MR 1990481 | Zbl 1125.35339

[20] Li, Y. Y.; Vogelius, M. S. Gradient estimates for solutions of divergence form elliptic equations with discontinuous coefficients, Arch. Rational Mech. Anal., Tome 153 (2000), pp. 91-151 | MR 1770682 | Zbl 0958.35060

[21] Lipton, R.; Mengesha, T. Representation formulas for L norms of weakly convergent sequences of gradient fields in homogenization, ESAIM Math. Model. Numer. Anal., Tome 46 (2012), pp. 1121-1146 http://www.esaim-m2an.org/article_S0764583X11000495 | Article | Numdam | MR 2916375 | Zbl 1273.35038

[22] Monard, F.; Bal, G. Inverse diffusion problems with redundant internal information, Inverse Probl. Imaging, Tome 6 (2012) no. 2, pp. 289-313 | Article | MR 2942741 | Zbl 1302.35449

[23] Sylvester, G. J. Uhlmann A global uniqueness theorem for an inverse boundary value problem, Ann. of Math. (2), Tome 125 (1987), pp. 153-169 | MR 873380 | Zbl 0625.35078

[24] Wood, J. C. Lewy’s theorem fails in higher dimensions, Math. Scand., Tome 69 (1991) no. 2, pp. 166 (1992) | MR 1156423 | Zbl 0711.31003